Hail, Barton
- When
- May 5, 8:48 AM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -98.850
A cluster of thunderstorms that died early in the day on May 5th left a an outflow boundary across Central Kansas. As a weak upper wave moved over the boundary additional thunderstorms developed during the evening hours and moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of thunderstorms that died early in the day on May 5th left a an outflow boundary across Central Kansas. As a weak upper wave moved over the boundary additional thunderstorms developed during the evening hours and moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 6:56 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 756 AM CDT MON MAY 5 2008 .UPDATE... .SHORT TERM... THIS MORNING: CLUSTER OF STRONG TSRA CONTINUES TO MOVE E/SE 35MPH ACROSS C KS. THE STRONG TSRA HAS BEEN REDEVELOPING JUST W OF KICT COUNTRY IN PRIMARILY TREGO...ELLIS & RUSH COUNTIES. PER KDDC LSRS LARGEST HAIL REPORTED SO FAR HAS BEEN NICKEL-SIZED. HAVE FINE-TUNED POPS & QPF FOR REST OF THE MORNING...INCREASING TO 40-50% & 0.05-0.10 INCH RESPECTIVELY. .PREV DISCUSSION... /ISSUED 633 AM CDT MON MAY 5 2008/ UPDATE... AVIATION... 12Z TAF ISSUANCE: SCT SHRA/TSRA ARE MOVING E30KTS/35MPH TOWARD KRSL EARLY THIS MORNING. CONVECTION IS HIGH-BASED...THEREFORE DO NOT EXPECT CIGS OR VSBYS TO VENTURE INTO MVFR TERRITORY. HOWEVER...BRIEF GUSTS OF 30-35KTS ARE POSSIBLE FROM OUTFLOW IN IMMEDIATE VICINITY OF TSRA. CONTINUED NE MIGRATION OF BOUNDARY LAYER MOISTURE WILL INDUCE FURTHER TSRA DEVELOPMENT THIS AFTERNOON & TONIGHT...ESPECIALLY OVER C & SC KS. LACK OF A LOW-LEVEL FOCUS & MID-UPR SUPPORT DICTATE NO MORE THAN A VCTS ASSIGNMENT TO ALL C & SC KS TERMINALS. PREV DISCUSSION... /ISSUED 325 AM CDT MON MAY 5 2008/ DISCUSSION... SYNOPSIS... LOWER-DECK TROFFING ENSUES OVER WRN PLAINS THEREBY ENABLING INCREASING MOISTURE MIGRATION NE ACROSS KICT COUNTRY THRU MID-WEEK. WITH MID-UPR LOW...POSITIONED OVER C CA COAST TONIGHT...MOVING E/SE REACHING WRN RIO GRANDE TUE NIGHT INDUCING GRADUALLY INCREASING DEEP-LAYER ASCENT...PLUS DRAGGING COLD FRONT SE ACROSS C & SE KS WED & WED NIGHT...STAGE WILL BE SET FOR PROLONGED CONVECTIVE PERIOD...ESPECIALLY FROM TUE NIGHT TO WED NIGHT AS AFORE-MENTIONED COLD FRONT VENTURES SE ACROSS THE NEIGHBORHOOD. TODAY & TONIGHT: BROAD GRADUALLY AMPLIFYING MID-UPR RIDGE COUPLED WITH LACK OF LWR-LEVEL FOCUS DICTATES CONSERVATIVE APPROACH TO TSRA POTENTIAL BY ASSIGNING THE SLIGHTLY HIGHER POPS (30%) TO NW CORRIDOR FOR TODAY WHERE CLOSER TO SFC 850MB SPEED CONVERGENCE ZONE. MODEST WLY MID-LVL FLOW WILL INDUCE WRN KS MCV TO MIGRATE E OVER C KS TONIGHT & HAVE THEREFORE SHIFTED & SLIGHTLY INCREASED POPS TO 30-35% OVER THESE AREAS LATE TONIGHT. TUE-WED NIGHT: PER SYNOPSIS POPS TO INCREASE CONSIDERABLY...ESPECIALLY FROM TUE NIGHT THRU WED NIGHT. WITH MID-UPR LOW ACCELERATING AS IT LIFTS E/NE ACROSS OK WED & WED EVENING...ONSETING MID-LVL COLD ADVECTION TO TEAM WITH DEEP LAYER SHEAR TO PROMOTE LOW-TOPPED SUPER-CELLULAR CONVECTION ESPECIALLY OVER SC & SE KS WHERE NO DOUBT CLOSER TO SFC-850MB WARM SECTOR & FAVORABLE MID-UPR DYNAMICS. AS COLD FRONT INVADES...THEN EXITS SE KS WED NIGHT RA/TSRA TO END IN W-E MANNER BY THU MORNING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 62 78 63 / 20 30 40 40 HUTCHINSON 80 62 79 63 / 30 30 40 50 NEWTON 80 62 78 62 / 20 30 40 50 ELDORADO 79 61 77 62 / 20 30 40 40 WINFIELD-KWLD 79 61 77 62 / 10 30 40 40 RUSSELL 81 61 80 61 / 50 30 40 60 GREAT BEND 81 62 80 62 / 40 30 40 60 SALINA 80 62 79 61 / 40 30 40 50 MCPHERSON 80 62 79 62 / 30 30 40 50 COFFEYVILLE 79 61 76 62 / 10 30 40 30 CHANUTE 79 61 76 61 / 10 30 40 40 IOLA 79 60 76 60 / 10 30 40 40 PARSONS-KPPF 79 61 76 62 / 10 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 520 AM CDT MON MAY 5 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 520 AM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL AND SOUTH-CENTRAL KANSAS TODAY...HOWEVER THEY SHOULD BE NEITHER STRONG NOR SEVERE. THE CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE TONIGHT OVER ALL AREAS...ESPECIALLY CENTRAL KANSAS WHERE SOME SMALL HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE CONSIDERABLY ACROSS THE AREA...ESPECIALLY FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WHEN A COLD FRONT SURGES SOUTHEAST ACROSS KANSAS. ON TUESDAY AND TUESDAY NIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE FOR AREAS ALONG...AND WEST...OF A LINE FROM WELLINGTON...TO WICHITA...TO HILLSBORO...WHERE QUARTER SIZED HAIL AND WINDS AROUND 60 MPH ARE BOTH POSSIBLE. ON WEDNESDAY AND WEDNESDAY EVENING...THUNDERSTORMS ARE LIKELY FOR ALL AREAS AND MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY EVEN A FEW TORNADOES. AT THIS TIME...THE BEST CHANCES FOR SUCH SEVERE CONVECTION IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS WHEN AREAS AT GREATEST RISK COME INTO BETTER FOCUS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEB PAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 916 AM CDT MON MAY 5 2008 KSZ047-050-051500- BARTON-RICE- 916 AM CDT MON MAY 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RICE COUNTIES... AT 912 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF RAYMOND TO ALBERT...AND MOVING EAST AT 23 MPH. THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL...WITH LOCALIZED AMOUNTS TO ONE INCH POSSIBLE THIS MORNING. DIME SIZE HAIL IS ALSO POSSIBLE WITH A FEW OF THE STRONGEST STORMS THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported to be covering the ground.
Nickel hail covered the ground.
A semi truck was blown over on Highway 156.
Dime to quarter sized hail fell.
Nickel to golf ball sized hail fell.
The hail was mostly dime sized but a few stones around the size of a quarter fell as well.
This report was relayed via KWCH TV.
Mostly pea to dime sized hail fell but a few stones of up to quarter size were reported as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104575, 104590, 104591, 104592, 104593, 104596, 104594, 104595, 104597, 104598, 104578, 104581, 104582, 104586, 104587, 104588, 104589, 104583, 104584, 104585.